A case study of a 12-year-old boy with Irlen syndrome illustrates the overlapping symptoms of Irlen syndrome and vestibular-related dizziness.
Individuals with Irlen syndrome have eyestrain and headache, and often report visual perceptual distortions of blurring, doubling, and movement of print on the page. These symptoms can be relieved with the use of individually prescribed tinted lenses or overlays. Visually induced dizziness, also known as visual vertigo, is characterized by dizziness and/or unsteadiness that is triggered by complex, distorted, large field/moving visual stimuli. Visually induced dizziness can be effectively treated with progressive, controlled exposure to optokinetic visual stimuli. The child with Irlen syndrome had impaired balance, impaired gaze stability, and symptoms of visual vertigo. His complaint of visually induced dizziness resolved following vestibular rehabilitation.
When an individual with Irlen syndrome complains of dizziness, ruling out a concomitant diagnosis of a central and/or peripheral vestibular disorder is warranted.
The visual symptoms associated with Irlen syndrome can overlap with those of visually induced dizziness. This case report is the first to describe overlapping visual and vestibular complaints of dizziness in an individual with Irlen syndrome.
A case study of a 12-year-old boy with Irlen syndrome illustrates the overlapping symptom profiles of Irlen syndrome and vestibular-related dizziness.
Army-Baylor University Doctoral Program in Physical Therapy (Dr Hoppes), Fort Sam Houston, Texas; Physical Therapy Services (Ms Morrell), Brooke Army Medical Center, Fort Sam Houston, Texas; Irlen Clinic-Central Texas (Ms Woelfel), Austin, Texas; Department of Physical Therapy (Dr Whitney), University of Pittsburgh, Pittsburgh, Pennsylvania.
Correspondence: Carrie W. Hoppes, PT, PhD, Army-Baylor University Doctoral Program in Physical Therapy, MAJ (P) Carrie Hoppes (MCCS-WBB-GT), 3630 Stanley Rd, Bldg 2841, Ste 1301, JBSA-Fort Sam Houston, TX 78234 (firstname.lastname@example.org).
The views expressed are those of the authors and do not necessarily reflect the official policy or position of the Department of the Army, the Department of Defense, or the US Government.
The authors declare no conflicts of interest.